Topic: Need some help with Neuropathy

Hi everyone, I hope someone can offer some advice for dealing with neuropathy.  I've read alot of material but haven't found anything very helpful.  I'm a diabetic and have been dealing with it myself for years but my case is no where near as bad as it is for my wife.  She did about 8 rounds of Gem/Cis before it stopped working for her but by the time they'd taken her off it she had very serious problems with both feet.  (She's also lost most of her hearing)  But since being off the Cisplatin the neuropathy only seems to be getting worse. Her feet are totally numb and she has severe balance and weakness issues.  To the point where she's no longer able to walk for more than 5 minutes, she has to be in a whellchair to leave the house.  A couple of weeks ago she stubbed one of her toes...actually she stumbled and hit it against the corner of the TV and broke her toe and completely ripped the toenail off.  She never felt a thing!

After the Gem/Cis she was prescribed Xeloda and Gemzar.  She's done three rounds but has decided to take a break, if not abandon that treatment all together.  She got severe Foot and Hand syndrone...mostly her hands and now her fingers are so numd that she can't handle buttons on her clothes.

She's seen a Neurologist who confirmed the problem but offered no solutions.  Gavapentin hasn't been helpful since her issue is numbness abd loss of balance, not pain.

Has anyone dealt with neuropathy this severe?  Are there any alternative treatments, supplements, etc that might help?

i'd appreciate any advice that anyone has to offer.  Thanks.

Dan

Re: Need some help with Neuropathy

Dan,
My wife Lisa continues to deal with significant neuropathy as a result of several rounds of chemotherapy last year.  She has tried pretty much every treatment available and has been able to mitigate the symptoms somewhat through a combination of medications, physical therapy, and naturopathic remedies.  While her symptoms do not appear to be as severe as those experienced by your wife, Lisa continues to have significant numbness and lack of feeling in her feet.  This constant numbness definitely impacts her gait and balance, and she is still not able to drive a car or walk for long periods of time without frequent rest breaks.

The only drug that has worked for my wife is Lyrica.  She tried gabapentin and cymbalta to no avail.  The Lyrica does not cure the neuropathy by any means, but the symptoms seem to be much more manageable when she takes the maximum dose of 600 mg every day.  She was also prescribed a drug called Metanex, which is also taken daily.  We are not sure what impact, if any, the Metanex has on her neuropathy, but there are a number of anecdotal reports of patient improvements with this drug.

In addition to the Lyrica, Lisa has weekly physical therapy appointments with a physical therapist who specializes in chemotherapy induced peripheral neuropathy (CIPN).  She performs daily exercises recommended by the PT and has learned a number of coping strategies that have helped her quite a bit.  Lisa's physical therapist also recommended electro stimulation therapy (TENS device) which she uses every day in an attempt to help the nerves regenerate more quickly.  Again, we are not sure if this treatment is effective since there is little empirical data to support its efficacy, but Lisa is incredibly motivated and is willing to try anything to beat this neuropahty so she can get back to her normal life.

Lastly, Lisa has weekly accupuncture and massage treatments specifically focused on her feet and hands.  These treatments seem to help, but quite frankly, she is doing so many things to treat the neuropathy, we are not sure what is working and what is not working.  But at least we know that she is doing everything possible to manage her symptoms.

The oncologist and surgeon have told us many times that none of the above treatments will cure the neuropathy.  The nerve endings take time to regenerate and apparently nothing can speed up that process.  Our goal is to manage the symptoms until her body can heal itself.

Please feel free reach out to me privately if you would like to talk or if we can provide additional information.  I can definitely relate to the pain and frustrations caused by severe neuropathy and hope that your wife finds relief very soon.

-Matt

Re: Need some help with Neuropathy

Hi Dan, I understand Neuropathy can take pain to new heights but luckily have not experienced it, although my son has it. Very recently I have seen Ads for a neuropathy center here in Phoenix and was wondering if perhaps you have something like that near you. The only other thing I heard is that Aveeno cream is good. Slather it on and no HOT baths or showers. Also that ice packs may help. I know you will get some more suggestions here and I hope you can find something to help.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Need some help with Neuropathy

Dan...I was just in the process of finding Matt's postings, but fortunately he was quick to respond.  Thanks Matt.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Need some help with Neuropathy

Dan,
I think Matt covered it all so well. Hoping things improve for your wife.
Peace
Lisa

This Information Is Not Intended Nor Implied To Be A Substitute For Professional Medical Advice. You Should Always Seek The Advice Of Your Physician Or Other Qualified Health Care Provider

Re: Need some help with Neuropathy

Lyrica has been working well for my husband.  He initially developed neuropathy after only 3 rounds of Gem/Cis, so they stopped the Cisplatin.  The neuropathy did eventually get better but did not disappear.  The Gemzar was discontinued later on for other reasons.  A few months later, his onc decided to start up the Gemzar again and after 1 round the neuropathy returned with a vengeance, plus he developed pneumonitis, both of which were attributed to the Gemzar.  Until he tried Lyrica, he was taking 10 mg of oxycodone every 4 hours, which only helped slightly.  I strongly recommend trying Lyrica.

Re: Need some help with Neuropathy

Additional information re: chemotherapy induced Peripheral Neuropathy.
http://www.cancer.org/treatment/treatme … ating-cipn

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Need some help with Neuropathy

Thanks for the suggestions everyone.  Matt your wife's problems seem to be similar to what Janet is experiencing.  We have an appointment with Physical Therapy today and will be seeing her onc team later.  I'm going to ask for a Lyrica Rx and we'll see if that helps.  Thanks again.  I'll let you know how it goes.

Re: Need some help with Neuropathy

Dan -
I think Matt covered it pretty well. The meds that seem to work best are a combination of the Gabapentin, Lyrica and Cymbalta. Then resorting to pain medications to cover the actual pain the neuropathy causes. I would definitely go with physical therapy and I would also look into occupational therapy as they can help with upper body stuff and things like dressing, tying shoes, etc. They may also be able to work with the physical therapist to deal with some of the balance issues.....there are exercises and stuff to help with that.
Massage, acupuncture and anything like Reiki may help to. She may not completely recover but should gain come back.
My husband had pretty severe hand and foot syndrome to the 5FU and even after a month off is still having troubles, especially with his hands. Buttons are really hard and he has a hard time checking his blood sugars.
Good luck and hopefully you find something that works well.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.